Papulonodular lichenoid and pseudolymphomatous reaction at the injection site of hepatitis B virus vaccination.
Dermatology. 2002 ;205(2):166-8. PMID: 12218234
N G Stavrianeas
Immunization with the hepatitis B virus (HBV) is effective and safe with an estimated incidence of adverse reactions, either local or systemic, of less than 0.1%. Cutaneous side effects are rare and include lichen planus (LP) and lichenoid reactions. We report the case of a 21-year-old female, in whom a persistent, papulonodular lesion developed at the site of the injection, 6 weeks after the second dose of the HBV. Histological examination revealed lichenoid and pseudolymphomatous features. In addition, sensitization to thiomersal, a vaccine constituent, was documented by patch testing. The association of LP with chronic liver disease is well established. Furthermore, less than 20 cases of lichen or lichenoid reactions, following HBV vaccination, have been reported. Although several arguments have been presented, it is still debated whether there is a causal association or the occurrence of LP following HBV vaccination is a simple coincidence. It has been speculated that a T-cell-mediated, graft-versus-host-like reaction, triggered by a sensitizing protein, is directed against keratinocytes expressing an epitope of hepatitis B surface antigen or a similar epitope. Our case may represent a localized lichenoid reaction to HBV vaccination, a local reactive hyperplasia or a persisting delayed hypersensitivity reaction to a vaccine constituent. This is the first case of a local lichenoid reaction at the injection site of the HBV vaccine, providing further documentation for a causal association linking the HBV vaccine with LP.